Illinois, 2016

Hail in Illinois, March 31, 2016

March 31, 2016 · NWS ILX · 2 events in 2 counties and zones

A cold front triggered scattered strong thunderstorms across central Illinois during the afternoon of March 31st. A few of the storms produced penny-sized hail and brief downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered strong thunderstorms across central Illinois during the afternoon of March 31st. A few of the storms produced penny-sized hail and brief downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 11:53 AM CST, 30 minutes earlier.

Area forecast discussion, Mar 31, 11:53 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1253 PM CDT THU MAR 31 2016

.UPDATE...
Issued at 1044 AM CDT Thu Mar 31 2016

Update the forecast today to make a few adjustments to chances of
showers and thunderstorms today along with sky cover adjustments
with large breaks in low clouds occuring this morning over central
IL. SPC continues slight risk of severe storms this afternoon east
of I-55 with 15% risk of large hail and damaging wind gusts and 5%
risk of tornadoes. Unseasonably mild day ahead of cold front with
highs in the upper 60s and lower 70s, expect lower 60s by
Galesburg where cold front nears at midday. Breezy sw winds of 15
to 25 mph and gusts of 25 to 35 mph ahead of cold front and veer
more westerly by days end behind the cold front.

Late morning surface map shows strong 993 mb low pressure over nw
corner of IL near the western WI/IL border with its cold front
extending into far eastern IA and far nw IL and thru central MO.
Radar mosaic already shows a broken line of thunderstorms
developing near and just ahead of cold front near IA/IL border
with large hail (1 inch) already reported in Clinton, IA near the
MS river around 1030 am. One thunderstorm cell over north central
Knox county and tracking ne toward Kewanee.

Hi-res models lift low pressure ne into northern lower MI by mid
afternoon, while pulling the cold front between 17Z-23Z (noon-6
pm) this afternoon, reaching Galesburg 1st and Lawrenceville/Wabash
river last. Strong bulk shear of 60-80 kts and mixed layer capes
peaking from 1200-2200 j/kg from I-55 east this afternoon supports
SPC's slight risk of severe storms. Large hail, damaging wind
gusts and a few tornadoes possible in eastern IL this afternoon.

&&

.SHORT TERM...(Today)
ISSUED AT 326 AM CDT Thu Mar 31 2016

Main concern across central and southeast Illinois today revolves
around the potential severe thunderstorm threat as a large/strong
storm system continues to impact the area. Latest surface analysis
had low pressure centered over eastern Iowa, with a trailing cold
front extending southwest into the southern Plains. The surface low
is nearly co-located with a vigorous upper level wave, and both
features will continue to track northeast today. This will
eventually result in the trailing cold front exiting the forecast
area to the east by around 00Z tonight.

Scattered showers/storms continue to be expected in the warm sector
well to the east of the approaching cold front. However, think we
are already beginning to see the initial development of the storms
that will be our bigger concern by this afternoon along a broken
line from east of Kansas City into eastern Oklahoma. The models are
in pretty good agreement of developing an instability axis (CAPE
values in excess of 2000 J/KG) in the vicinity of the I-55 corridor
by around 18Z. This instability will be co-located with bulk shear
values in excess of 60 kts. Expect cells to really take off in this
area by early afternoon, eventually forming into a line and racing
to the east/northeast. All severe weather types are possible in this
scenario. This area is well depicted by the latest SPC Day1 Outlook.
The storms should move out of the forecast area fairly quickly, with
the main threat expected to be east of the area by late
afternoon/early evening.

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 326 AM CDT Thu Mar 31 2016

Main focus for this part of the forecast will be with strong winds
on Saturday, and potential for near freezing temperatures Saturday
night and Monday night.

Line of showers and thunderstorms accompanying the front should exit
the far southeast CWA early this evening. Shortwave currently
dropping southward along the Montana/North Dakota border still
progged to sweep across Illinois early Friday. Scattered showers
will accompany it, moving into the far northwest CWA late tonight,
but mainly affecting areas from about I-72 northward on Friday.

Powerful 150 knot jet streak progged to shift along the
Minnesota/Ontario border Saturday morning as broad upper trough
overspreads the Midwest. Accompanying surface boundary will track
across the Great Lakes region, with dry conditions expected this far
south. However, windy conditions will overspread the region as this
boundary passes. Bufkit momentum transfer parameters indicate
potential for 30-35 mph winds off the NAM soundings and 40-45 mph
from the GFS. Favored more of a NAM/ECMWF blend which still resulted
in some gusts of 40-45 mph north of I-72 late morning and early
afternoon. Wind advisory may eventually be needed for that area, but
still kind of early for one at this time.

Upper trough to shift eastward later this weekend, with a secondary
surge Monday evening. Overnight lows Saturday night and Monday night
both expected to be just below freezing across nearly all of the
forecast area. While such temperatures are still within
climatological normals for freezes, vegetation had an early start
from the milder weather this month and some impacts could be felt.
Dew points in the lower-mid 20s suggest some potential for
temperatures to dip a bit lower.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu Mar 31 2016

992 mb low pressure along the eastern WI/IL border early this
afternoon has a cold front approaching the IL river and extending
into southeast MO. A prefrontal trof with develop band of
thunderstorms was just east of I-55 and just east of BMI and SPI
and currently over DEC. This band of thunderstorms with MVFR
conditions will spread into CMI in next hour and last about an
hour. This band will be associated with the slight risk of severe
thunderstorms over eastern IL through mid afternoon. Carried vcsh
behind this band over rest of central IL this afternoon with MVFR
ceilings likely. Breezy sw winds 15-20 kts and gusts of 25-33 kts
ahead of cold front to veer westerly behind cold front as the
front moves from the IL river to east of CMI and DEC around
21-22Z. West winds to diminish to less than 10 kts after sunset
this evening, and then WSW winds pick back up to 10-15 kts and
gusts to near 20 kts between 14-15Z Fri. An upper level short
wave/trof over the Dakotas to track into the upper MS river valley
by 18Z/Fri and keep MVFR to low end VFR clouds and isolated light
rain showers around on Friday.

&&

.ILX Watches/Warnings/Advisories...
NONE.

&&

UPDATE...07
SHORT TERM...BAK
LONG TERM...Geelhart
AVIATION...07
Hazardous weather outlook, Mar 31, 10:39 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1139 AM CDT THU MAR 31 2016

ILZ027>031-036-037-040>042-047>051-011100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1139 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY
AFTERNOON. THE STORMS MAY PRODUCE A FEW STRONG WIND GUSTS OR
SMALL HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS AND AGAIN TUESDAY MORNING. THESE FREEZING
TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-052>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-
PIATT-RICHLAND-SHELBY-VERMILION-
1139 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EXIT EAST OF ILLINOIS BY SUNSET. STRONG TO SEVERE
STORMS ARE POSSIBLE THIS AFTERNOON. DAMAGING WIND GUSTS...LARGE
HAIL...AND A FEW TORNADOES ARE POSSIBLE EAST OF I-55.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS AND AGAIN TUESDAY MORNING. THESE FREEZING
TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON BETWEEN NOON
AND 6 PM.

07

In the hours before

Local storm report, Mar 31, 7:05 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
805 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
03/31/2016  M1.80 INCH       VERMILION          IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, Mar 31, 7:46 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PHILADELPHIA            39.92N 90.12W
03/31/2016  M1.72 INCH       CASS               IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25

The radar

The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Piatt

When
March 31, 12:23 PM CST to 12:28 PM CST
Where
Piatt County, Monticello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.030, -88.570

Hail, Tazewell

When
March 31, 12:32 PM CST to 12:37 PM CST
Where
Tazewell County, 1 mi ENE of East Peoria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.675, -89.552

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626091, 626092.